Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 99, NWS Mobile, AL

April 11, 1997Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 11, 1997, 3:37 PM CDT for Baldwin County, Alabama. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 11, 1997, 3:37 PM CDT (20:37 UTC)
Expired
Apr 11, 1997, 4:45 PM CDT
In force
68 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 3:50 PM CDTThunderstorm Wind 50Ft Morgan, ALA wind gust of 60 mph was reported at Fort Morgan as a thunderstorm moved across them from the Gulf.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1997-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1997-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 112038 RRA
SVRMOB
ALC003-112145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
337 PM CDT FRI APR 11 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...SOUTHERN BALDWIN COUNTY
 
AT 335 PM CDT MOBILE RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS OVER
THE GULF...SOUTH OF FORT MORGAN. THE STORMS WERE MOVING NORTHEAST AT 30
MPH AND SHOULD MOVE ONSHORE AROUND 345 PM. THE STORMS WILL AFFECT GULF
SHORES SHORTLY BEFORE 4 PM.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCES\S OF 55 MPH AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG
BUILDING BUT STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:44 PM CDT, 53 minutes earlier.

Area forecast discussion, Apr 11, 2:44 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
243 PM CDT FRI APR 11 1997

MESO LOW ACRS SE LA SHIFTING ENE INTO SRN AL THIS EVNG WILL CONT
THREAT OF STG TO SVR STMS NEAR MESO LOW AND WK OCCLUSION EXTENDING TO
ANOTHER LOW CENTER OVR SRN MS. LLVL JET INCREASES AS SFC LOW
APPROACHES AND ENHANCES LLVL SHEAR...HAVE SEEN A FEW ROTAING STMS
THIS AFTERNOON AND XPCT THIS TO BE THE CASE INTO EARLY EVENING. MID
LVL TROF MOVG THRU SUBTROPICAL JET WILL SWEEP BEST MOISTURE TO THE
EAST OF FA BY 12/06Z AND END BEST CHC FOR RAIN. SFC COLD FNT MOVG
THRU SE TX CURRENTLY SHOULD HAVE LTL IN THE WAY OF DEEP MOISTURE TO
WORK WITH AND FNT SHUD COME THRU SATURDAY MORNING WITH SCT RW AT
BEST. SHUD KEEP CHC OF SVR INTO THE EVENING FOR COASTAL COUNTIES AND
SMALL PART OF SW AL. 88D INDICATES RAIN OVR LAND HAS BEEN 1/2 TO 1
INCH SO DONT THINK FLOODING WILL BE A PROBLEM WITH SPEED OF SYSTEM
EXPECTED TO CONT. MAX TEMPS SHOULD BE SAT MORNING AHEAD OF FNT AND
WILL ADJUST NGM MOS DOWN A BIT.

FOR MARINE AREA...STG E/SE WINDS TO CONT NEED FOR SCA AND ON SAT
NWRLY WINDS CAN BE XPCTD FOLLOWING FROPA. XPCT ADDITIONAL SMW'S WILL
BE REQUIRED THIS EVENING.

MOB 62/72/51/67 8300    PNS 63/74/54/67 9300
DTS 65/76/57/69 9300    EVR 62/72/50/65 7400 11

In the hours before

Special weather statement, Apr 11, 10:48 AM CDT, 4 hours 49 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-120600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1048 AM CDT FRI APR 11 1997

...A FEW SEVERE THUNDERSTORMS EXPECTED ALONG THE COASTAL COUNTIES
THROUGH THIS AFTERNOON...

A MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO SPREAD FROM THE GULF
INTO THE AREA THIS AFTERNOON. DISTURBANCES MOVING THROUGH A
SUBTROPICAL JET STREAM ACROSS THE AREA WILL ENHANCE THE THREAT OF
SEVERE STORMS FROM LATE MORNING INTO THE LATE AFTERNOON HOURS. THE
BEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE OVER EXTREME
SOUTHEAST MISSISSIPPI AND THE COASTAL COUNTIES OF ALABAMA AND
NORTHWEST FLORIDA THROUGH THE AFTERNOON.

A GENERAL RAIN AND THUNDERSTORM AREA WILL FOLLOW THE STRONGER STORMS
ACROSS THE REGION THIS EVENING BUT STORMS ARE NOT EXPECTED TO BE
SEVERE THIS EVENING AS THE UPPER DISTURBANCE MOVES TO THE EAST.

SEVERE STORM SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED THROUGH
TONIGHT...BUT A FEW STORMS COULD BECOME SEVERE...ESPECIALLY NEAR THE
COAST FROM LATE MORNING INTO THE AFTERNOON HOURS.
Special weather statement, Apr 11, 10:49 AM CDT, 4 hours 48 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-120600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1048 AM CDT FRI APR 11 1997

...A FEW SEVERE THUNDERSTORMS EXPECTED ALONG THE COASTAL COUNTIES
THROUGH THIS AFTERNOON...

A MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO SPREAD FROM THE GULF
INTO THE AREA THIS AFTERNOON. DISTURBANCES MOVING THROUGH A
SUBTROPICAL JET STREAM ACROSS THE AREA WILL ENHANCE THE THREAT OF
SEVERE STORMS FROM LATE MORNING INTO THE LATE AFTERNOON HOURS. THE
BEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE OVER EXTREME
SOUTHEAST MISSISSIPPI AND THE COASTAL COUNTIES OF ALABAMA AND
NORTHWEST FLORIDA THROUGH THE AFTERNOON.

A GENERAL RAIN AND THUNDERSTORM AREA WILL FOLLOW THE STRONGER STORMS
ACROSS THE REGION THIS EVENING BUT STORMS ARE NOT EXPECTED TO BE
SEVERE THIS EVENING AS THE UPPER DISTURBANCE MOVES TO THE EAST.

SEVERE STORM SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED THROUGH
TONIGHT...BUT A FEW STORMS COULD BECOME SEVERE...ESPECIALLY NEAR THE
COAST FROM LATE MORNING INTO THE AFTERNOON HOURS.

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.